Ventricular fibrillation occurred after the intravenous administration of oxytocin (Syntocinon) to a 29-year-old woman with congenital aortic stenosis, who was undergoing a therapeutic abortion because of congestive heart failure during the first trimester of pregnancy. Emergency open-heart surgery was performed with surgical correction of the valvular lesion but the patient died postoperatively. At postmortem examination, an extensive subendocardial infarction was discovered that predated the patient's hospitalization. It is concluded that oxytocin, given intravenously in doses greater than 2 units/min, should be used with extreme care in all pregnant patients with severe heart disease.
Robinson M, Greevy DC, Katz J, Harrison DC. Congenital Aortic Stenosis in Pregnancy: Ventricular Fibrillation Induced by Oxytocin. JAMA. 1967;200(5):378–381. doi:10.1001/jama.1967.03120180066009
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: